Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 7, NWS Houston/Galveston, TX

November 15, 200823 counties in Texas

NWS Houston/Galveston, TX issued this red flag warning at Nov 15, 2008, 3:53 AM CST for 23 counties in Texas. It took effect at Nov 15, 2008, 9:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 15, 2008, 3:53 AM CST (09:53 UTC)
In effect from
Nov 15, 2008, 9:00 AM CST
Expired
Nov 15, 2008, 3:24 PM CST
In force
6 hr
Issued by
NWS Houston/Galveston, TX
All 23 counties

Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2008-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2008-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KHGX 150953
RFWHGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
353 AM CST SAT NOV 15 2008

...STRONG NORTHERLY WINDS AND A DRY AIRMASS WILL BE IN PLACE TODAY
BEHIND A COLD FRONT...

.A COLD FRONT HAS MOVED THROUGH THE REGION BRINGING NORTHERLY
WINDS THAT WILL INCREASE TO 15 TO 25 MPH. THE AIRMASS WILL BE DRY
AND COLD. IF TEMPERATURES REACH THE LOWER TO MID 60S...THE
RELATIVE HUMIDITY WILL DROP TO LESS THAN 25 PERCENT ACROSS THE
REGION. THESE FACTORS WILL COMBINE FOR HAZARDOUS FIRE WEATHER
CONDITIONS.

TXZ163-164-176>179-195>200-210>214-226-227-235>238-151800-
/O.UPG.KHGX.FW.A.0003.081115T1300Z-081116T0000Z/
/O.NEW.KHGX.FW.W.0007.081115T1500Z-081116T0000Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
353 AM CST SAT NOV 15 2008

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO
6 PM CST THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. 

NORTHERLY WINDS OF 15 TO 25 MPH WILL BE POSSIBLE BEHIND A COLD
FRONT TODAY. NORTHWEST TO NORTH WINDS WILL AVERAGE AROUND 20 MPH
WITH GUSTS OF 25 MPH OR HIGHER INLAND...CLOSE TO THE COAST WINDS
AROUND 25 MPH WITH GUSTS OF 30 MPH WILL BE POSSIBLE. DURING THE
AFTERNOON THE WINDS WILL VERY SLOWLY RELAX AS HIGH PRESSURE MOVES
INTO SOUTHEAST TEXAS.

THE AIRMASS BEHIND THE FRONT IS COLD AND DRY. TEMPERATURES MAY
ONLY RISE INTO THE LOW TO MID 60S TODAY BUT THIS MAY BE ENOUGH
FOR RELATIVE HUMIDITY LEVELS BELOW 25 PERCENT ACROSS THE REGION.
WHILE FUEL MOISTURE IS HIGHER DUE TO RECENT RAINFALL...THE STRONG
WINDS MAY ALLOW FOR FUELS TO DRY ENOUGH TO BECOME A HAZARD.
DANGEROUS BURNING CONDITIONS COULD DEVELOP BY LATE SATURDAY
MORNING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS84 KHGX 152124
RFWHGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
324 PM CST SAT NOV 15 2008

TXZ163-164-176>179-195>200-210>214-226-227-235>238-152230-
/O.CAN.KHGX.FW.W.0007.000000T0000Z-081116T0000Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
324 PM CST SAT NOV 15 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS CANCELLED
THE RED FLAG WARNING. IT REMAINS DRY AND BREEZY ACROSS THE AREA. 
HOWEVER...RELATIVE HUMIDITIES WERE MAINLY IN THE 30S...WHICH
ARE ABOVE WARNING THRESHOLDS...AND SHOULD TEND TO LEVEL OFF THEN
RISE THIS EVENING AS TEMPERATURES BEGIN TO FALL. WINDS WILL
LIKEWISE CONTINUE TO DECREASE LATE THIS AFTERNOON AND EVENING.
THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Nov 14, 10:36 PM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Nov 14, 10:36 PM CST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1036 PM CST FRI NOV 14 2008

.AVIATION...
BROKEN BAND OF LOW CLOUDS W/CEILINGS AROUND 4000-6000 FT MOVING
RAPIDLY SOUTHWARD JUST AHEAD OF FRONTAL BOUNDARY. WINDS EXPECTED
TO BE INITIALLY GUSTY ONCE FRONT MOVES THROUGH AND THEN PICK UP
WITH STRONGER GUSTS SHORTLY AFTER SUNRISE. COASTAL TAF SITES SHOULD
REMAIN GUSTY ONCE FRONT PASSES THROUGH. JUST MINOR ADJUSTMENTS
EXPECTED FOR UPCOMING TAF PACKAGE. 37

&&

.PREV DISCUSSION... /ISSUED 806 PM CST FRI NOV 14 2008/

DISCUSSION...
CF PUSHING THROUGH SE TX THIS EVENING...THE LEADING EDGE SHOULD
REACH THE COASTLINE BETWEEN 930 AND 1030 PM. THE PRESSURE GRADIENT
ALONG THE COAST WILL TIGHTEN ABOUT 2 HOURS AFTER FROPA. ALREADY
MADE A FEW ADJUSTMENTS EARLIER TO THE FCST...AM NOT PLANNING ON
ANY FURTHER TWEAKS THIS EVENING. ONLY A FEW SHWRS WITH GENERALLY
BRIEF -RA ASSOCIATED WITH THE FRONT. 33

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      45  64  34  68  40 /  20   0   0   0   0
HOUSTON (IAH)              48  64  35  66  40 /  20   0   0   0   0
GALVESTON (GLS)            57  63  48  63  54 /  20   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM 7 AM CST SATURDAY THROUGH SATURDAY
     AFTERNOON FOR THE FOLLOWING ZONES: AUSTIN...BRAZORIA...
     BRAZOS...BURLESON...CHAMBERS...COLORADO...FORT BEND...
     GALVESTON...GRIMES...HARRIS...HOUSTON...JACKSON...LIBERTY...
     MADISON...MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...
     TRINITY...WALKER...WALLER...WASHINGTON...WHARTON.

     WIND ADVISORY UNTIL 3 PM CST SATURDAY FOR THE FOLLOWING ZONES:
     BRAZORIA...CHAMBERS...GALVESTON...JACKSON...MATAGORDA.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST SATURDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
     TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     GALE WARNING UNTIL 6 PM CST SATURDAY FOR THE FOLLOWING ZONES:
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO
     60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM.

&&
Hazardous weather outlook, Nov 14, 4:18 AM CST, 23 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
418 AM CST FRI NOV 14 2008

TXZ163-164-176>179-195>200-210>214-226-227-235>238-151030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
418 AM CST FRI NOV 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT IS EXPECTED TO PUSH THROUGH SOUTHEAST TEXAS TODAY
AND TONIGHT. STRONG NORTHERLY WINDS ARE EXPECTED BEHIND THE FRONT
AND A WIND ADVISORY MAY BE NEEDED MAINLY ALONG THE COAST TONIGHT
INTO SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG NORTHERLY WINDS BEHIND A COLD FRONT MAY REQUIRE A WIND
ADVISORY FOR SATURDAY MORNING. GUSTY WINDS MAY CONTINUE THROUGH
THE DAY WITH A DRY AIRMASS. HAZARDOUS FIRE WEATHER CONDITIONS MAY
DEVELOP GIVEN LOW RELATIVE HUMIDITY AND STRONG WINDS ON SATURDAY.
A FIRE WEATHER WATCH IS IN EFFECT FOR SOUTHEAST TEXAS.

OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

GMZ330-335-350-355-370-375-151030-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
418 AM CST FRI NOV 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS THE NORTHWEST
GULF OF MEXICO WATERS TODAY. SOME STRONG THUNDERSTORMS MAY
DEVELOP WITH GUSTY WINDS AND HEAVY RAINFALL. LOCALLY HIGHER SEAS
MAY RESULT NEAR THESE THUNDERSTORMS. A STRONG COLD FRONT MAY PUSH
OFF THE COAST TONIGHT INTO SATURDAY. SMALL CRAFT ADVISORY
CONDITIONS WILL BE LIKELY WITH WINDS NEAR GALE FORCE POSSIBLE FOR
THE UPPER TEXAS COAST. A GALE WARNING MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ROUGH MARINE CONDITIONS ARE EXPECTED SATURDAY. SMALL CRAFT
ADVISORY CONDITIONS ARE LIKELY WITH WINDS POSSIBLY REACHING GALE
FORCE. THESE CONDITIONS SHOULD DIMINISH SATURDAY NIGHT INTO
SUNDAY ACROSS THE UPPER TEXAS COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 11:08 PM CSTMarine Weather StatementHGX112 min

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.